• V V
    June 12, 2011
    How long does it take before elevated enzymes return to normal after stopping MTX?
    V V
    June 12, 2011

    My rheumy called and said to stop the MTX.  Liver enzymes are too high. I didn't pick up the message until after I took my Friday MTX, darn it!  If a person can't take the MTX pills, is there a chance they can take the injectible MTX?

     

    Thanks!

    V

    READ MORE

FROM OUR EXPERTS

  • Lene  Andersen
    Health Guide
    June 16, 2011
    Lene  Andersen
    Health Guide
    June 16, 2011

    by the way, to answer your question about how long it takes for liver enzymes to return to normal… Again, I'm not sure, although I do know that it takes about six weeks for methotrexate to leave your body, so probably sometime within the next month or month and a half.  To get a more accurate answer, have a chat with your pharmacist.

    • V
      V
      June 16, 2011
      V
      V
      Health Guide
      June 16, 2011

      Hey, Lene!  I have been doing a lot of reading about MTX and it seems a third of the people stop taking it because it doesn't work, a third have no side effects, and a third may stop taking it because of side effects such as digestive issues and elevated liver enzymes.  I had my blood tested the day before I stared the MTX.  My liver and kidneys were pretty much "perfect".  So......it has to be the MTX and/or a combination of the prednisone and MTX I was taking. The MTX was really starting to work last week. ( I took that fourth dose before I picked up the mesage from the doc to stop the MTX ).  I have talked to some people who have had the same issue.  Their docs stoped the MTX, then started it out again after the liver enzymes were down at one pill a week and/or put the on injectible MTX at a lower dose, and all was fine.  I am very sensitive to meds, so I am hoping this might work for me.  If not, I guess it would be a biologic, because I cannot tolerate Plaquenil ( sores on my tongue and ringing ears ), and Arava is worse on the live than MTX, or so my doc said.   Thanks for resonding to my question.

       

      V

      READ MORE
    • Lene  Andersen
      June 17, 2011
      Lene  Andersen
      Health Guide
      June 17, 2011

      I just read BerserkerRA's post about having to take an antidote to Arava after liver toxicity and boy, that doesn't sound fun. I have heard rheumatologists to say that they prefer not to give their patients Arava because it's such an awful drug in terms of the side effects.

       

      I'm also very sensitive to medication and it means that when I start a new drug, I usually insist that I start at half the regular dose, let my body get accustomed to it and then gradually increase. It works for me - I about doctors look at me funny when I mentioned it, but I simply cannot tolerate the regular/recommended dose. I'm still at half or two thirds of Humira after five years and that does it for me with manageable side effects.

       

      Keeping my fingers crossed for you. Keep us posted, please?

      READ MORE
    • BerserkeRA
      June 17, 2011
      BerserkeRA
      June 17, 2011

      Arava's liver toxicity is completely idiosyncratic.  The only way to know if you can tolerate it (unfortunately) is to try it.  Some people who can't tolerate MTX at all, can take arava with absolutely no elevation to LFTs (I think Brad mentioned he was in that category).

       

      It is way worse, if you do become toxic, than growing toxic to MTX.  Arava can cause liver failure -- and it can happen quickly.  The best bet if you decide to take the  risk, is to do and then get blood tests once or twice a month.

       

      Also, if you have persistent nausea, diarhea, etc., call your rheumy IMMEDIATELY.  There are others of course -- jaundice is one I can recall (basically go over your med information that comes with the arava prescription with a fine toothed comb and be on the look out for potentially bad signs).

      READ MORE
    • Lene  Andersen
      July 13, 2011
      Lene  Andersen
      Health Guide
      July 13, 2011

      I once heard a rheumatologist said he would prefer not to prescribe Arava at all because it is so toxic. Of course, in some situations, it's the only drug that works, but the risks are up there. I tried it for two weeks and had to quit because it gave me the runs. Which continued for another two weeks after I stopped. That experience alone made me want to stay far, far away from it.

       

      How are you feeling now that the detox is over, Berserker?

      READ MORE
  • Lene  Andersen
    Health Guide
    June 16, 2011
    Lene  Andersen
    Health Guide
    June 16, 2011

    I'm not sure. In the RA forum I attended last year, Dr. Keystone mentioned that injectable methotrexate is not processed through the liver, so it's possible. However, this is beyond my current knowledge, but I definitely recommend that you talk to your doctor about this, as they will be more likely to know the ins and outs of metabolizing drugs. And if you find out, could you let us know?

     

    I'm sorry mtx isn't working for you. The good news is that there are lots of other options and hopefully, you and your doctor will find one that kicks your RA's bu thett soon.

    • BerserkeRA
      June 17, 2011
      BerserkeRA
      June 17, 2011

      Not to contradict Dr. Keystone, but injectable MTX hit my liver as fast and hard as the pill form :(

      READ MORE
    • Lene  Andersen
      June 17, 2011
      Lene  Andersen
      Health Guide
      June 17, 2011

      hm. Need to look into this some more. Thanks for letting us know!

      READ MORE
    • V
      V
      June 26, 2011
      V
      V
      Health Guide
      June 26, 2011

      Lene,

       

      I sawy my rheumy last week, and she says the same thing that BerzerkaRA's rheumy says. MTX is MTX is MTX.  I asked about the injectible and she said they tried that in th 90's because they were raising doses and it didn't seem to give the patients any benefit, so they thought they would bypass the stomach and see if that helped.  She said it didn't really help much, and she said the injectible is harder to get here in the states. So I am starting out again on three pills a week after stopping altogether for three weeks.  I was taking five pills a week and that elevated one of my enzymes, but only one, and only to 80.  I hope I can tolerate this drug at the reduced dose because it was starting to work.

      READ MORE

FROM OUR COMMUNITY

  • JJ
    JJ
    June 25, 2011
    JJ
    JJ
    June 25, 2011

    I had 2 elevated liver tests.  The first time, the doctor wanted to watch it.  The second time he said reduce from .8 ml to .6 ml MTX.  Two weeks after the reduction, I had my blood tested and it came back normal.

    READ MORE
    • V
      V
      June 26, 2011
      V
      V
      Health Guide
      June 26, 2011

      Thank you, Janice!  I saw my rheumy last week, and it turns out only one enzyme was elevated and it was only 80, which isn't so bad.  She took me off MTX for three weeks and said to start again at a lower dose of three pills a week.  I am sensitive to meds, so I think the 5 pills she started me out on was probably too much for my body to get used to all at once. Thanks again for the info.  I appreciate it!

      READ MORE
  • BerserkeRA June 17, 2011
    BerserkeRA
    June 17, 2011

    Hey V,

     

     According to my rheumy, the MTX is MTX is MTX and if you can't tolerate the one form, another form will cause the same reaction.

     

    I went off and on MTX a  few times.  Each time, my LFTs were back to normal in 4-8 weeks.

     

    Sorry to hear this!  Arava may work well for you (just be SURE to keep up on the blood tests).

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.